The Annals of Probability

Scaling for a one-dimensional directed polymer with boundary conditions

Timo Seppäläinen

Full-text: Open access


We study a (1 + 1)-dimensional directed polymer in a random environment on the integer lattice with log-gamma distributed weights. Among directed polymers, this model is special in the same way as the last-passage percolation model with exponential or geometric weights is special among growth models, namely, both permit explicit calculations. With appropriate boundary conditions, the polymer with log-gamma weights satisfies an analogue of Burke’s theorem for queues. Building on this, we prove the conjectured values for the fluctuation exponents of the free energy and the polymer path, in the case where the boundary conditions are present and both endpoints of the polymer path are fixed. For the polymer without boundary conditions and with either fixed or free endpoint, we get the expected upper bounds on the exponents.

Article information

Ann. Probab., Volume 40, Number 1 (2012), 19-73.

First available in Project Euclid: 3 January 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 60K37: Processes in random environments
Secondary: 82B41: Random walks, random surfaces, lattice animals, etc. [See also 60G50, 82C41] 82D60: Polymers

Scaling exponent directed polymer random environment superdiffusivity Burke’s theorem partition function


Seppäläinen, Timo. Scaling for a one-dimensional directed polymer with boundary conditions. Ann. Probab. 40 (2012), no. 1, 19--73. doi:10.1214/10-AOP617.

Export citation


  • [1] Abramowitz, M. and Stegun, I. A. (1992). Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables. Dover, New York.
  • [2] Amir, G., Corwin, I. and Quastel, J. (2011). Probability distribution of the free energy of the continuum directed random polymer in 1+1 dimensions. Comm. Pure Appl. Math. 64 466–537.
  • [3] Arous, G. B. and Corwin, I. (2011). Current fluctuations for TASEP: A proof of the Prähofer–Spohn conjecture. Ann. Probab. 39 104–138.
  • [4] Artin, E. (1964). The Gamma Function. Holt, Rinehart and Winston, New York.
  • [5] Baik, J., Deift, P. and Johansson, K. (1999). On the distribution of the length of the longest increasing subsequence of random permutations. J. Amer. Math. Soc. 12 1119–1178.
  • [6] Balázs, M., Cator, E. and Seppäläinen, T. (2006). Cube root fluctuations for the corner growth model associated to the exclusion process. Electron. J. Probab. 11 1094–1132 (electronic).
  • [7] Balázs, M., Quastel, J. and Seppäläinen, T. (2009). Scaling exponent for the Hopf–Cole solution of KPZ/stochastic Burgers. J. Amer. Math. Soc. To appear. Available at arXiv:0909.4816.
  • [8] Bertini, L. and Giacomin, G. (1997). Stochastic Burgers and KPZ equations from particle systems. Comm. Math. Phys. 183 571–607.
  • [9] Bezerra, S., Tindel, S. and Viens, F. (2008). Superdiffusivity for a Brownian polymer in a continuous Gaussian environment. Ann. Probab. 36 1642–1675.
  • [10] Bolthausen, E. (1989). A note on the diffusion of directed polymers in a random environment. Comm. Math. Phys. 123 529–534.
  • [11] Burkholder, D. L. (1973). Distribution function inequalities for martingales. Ann. Probab. 1 19–42.
  • [12] Cator, E. and Groeneboom, P. (2005). Hammersley’s process with sources and sinks. Ann. Probab. 33 879–903.
  • [13] Cator, E. and Groeneboom, P. (2006). Second class particles and cube root asymptotics for Hammersley’s process. Ann. Probab. 34 1273–1295.
  • [14] Comets, F. and Yoshida, N. (2005). Brownian directed polymers in random environment. Comm. Math. Phys. 254 257–287.
  • [15] Comets, F. and Yoshida, N. (2006). Directed polymers in random environment are diffusive at weak disorder. Ann. Probab. 34 1746–1770.
  • [16] Ferrari, P. L. and Spohn, H. (2006). Scaling limit for the space-time covariance of the stationary totally asymmetric simple exclusion process. Comm. Math. Phys. 265 1–44.
  • [17] Huse, D. A. and Henley, C. L. (1985). Pinning and roughening of domain wall in Ising systems due to random impurities. Phys. Rev. Lett. 54 2708–2711.
  • [18] Imbrie, J. Z. and Spencer, T. (1988). Diffusion of directed polymers in a random environment. J. Stat. Phys. 52 609–626.
  • [19] Johansson, K. (2000). Shape fluctuations and random matrices. Comm. Math. Phys. 209 437–476.
  • [20] Johansson, K. (2000). Transversal fluctuations for increasing subsequences on the plane. Probab. Theory Related Fields 116 445–456.
  • [21] Kelly, F. P. (1979). Reversibility and Stochastic Networks. Wiley, Chichester.
  • [22] Krug, J. and Spohn, H. (1992). Kinetic roughening of growing surfaces. In Solids Far from Equilibrium, Collection Aléa–Saclay: Monographs and Texts in Statistical Physics, 1 (C. Godrèche, ed.) 117–130. Cambridge Univ. Press, Cambridge.
  • [23] Lacoin, H. (2010). New bounds for the free energy of directed polymers in dimension 1+1 and 1+2. Comm. Math. Phys. 294 471–503.
  • [24] Licea, C., Newman, C. M. and Piza, M. S. T. (1996). Superdiffusivity in first-passage percolation. Probab. Theory Related Fields 106 559–591.
  • [25] Lukacs, E. (1955). A characterization of the gamma distribution. Ann. Math. Statist. 26 319–324.
  • [26] Mejane, O. (2004). Upper bound of a volume exponent for directed polymers in a random environment. Ann. Inst. H. Poincaré Probab. Statist. 40 299–308.
  • [27] Newman, C. M. and Piza, M. S. T. (1995). Divergence of shape fluctuations in two dimensions. Ann. Probab. 23 977–1005.
  • [28] O’Connell, N. and Yor, M. (2001). Brownian analogues of Burke’s theorem. Stochastic Process. Appl. 96 285–304.
  • [29] Petermann, M. (2000). Superdiffusivity of directed polymers in random environment. Ph.D. thesis, Univ. Zürich.
  • [30] Piza, M. S. T. (1997). Directed polymers in a random environment: Some results on fluctuations. J. Stat. Phys. 89 581–603.
  • [31] Prähofer, M. and Spohn, H. (2002). Current fluctuations for the totally asymmetric simple exclusion process. In In and Out of Equilibrium (Mambucaba, 2000). Progress in Probability 51 185–204. Birkhäuser, Boston, MA.
  • [32] Stromberg, K. R. (1981). Introduction to Classical Real Analysis. Wadsworth, Belmont, CA.
  • [33] Tracy, C. A. and Widom, H. (2009). Asymptotics in ASEP with step initial condition. Comm. Math. Phys. 290 129–154.
  • [34] Wüthrich, M. V. (1998). Fluctuation results for Brownian motion in a Poissonian potential. Ann. Inst. H. Poincaré Probab. Statist. 34 279–308.
  • [35] Wüthrich, M. V. (1998). Superdiffusive behavior of two-dimensional Brownian motion in a Poissonian potential. Ann. Probab. 26 1000–1015.